Cardiac arrest caused by a seizure

Posted

I'm curious what the relationship is here. I recently had a client pass away due to an MI. Minutes before that she had a seizure. I am wondering how the two are related. He likely had low potassium and magnesium as well. He was managed with anti-epileptics but was non compliant and had missed a few days. He apparently fell and hit head a few days prior.

loveofrn

loveofrn, BSN, RN

Specializes in MICU. Has 3 years experience. 347 Posts

This pt probably had brain injury which leads to a blood clot in his brain when he fell. This explains why he had seizure and also when a clot travels to the heart or block one of the coronary arteries supplying the heart muscle, it deprives oxygen and blood to the heart muscle and this also explains why he had MI. Was a CT scan ordered when this pt was admitted.

MunoRN, RN

Specializes in Critical Care. Has 10 years experience. 8,009 Posts

Are you maybe using "cardiac arrest" and "MI" interchangeably? Cardiac arrest can be caused by an MI as well as a number of other things. A seizure can lead to cardiac arrest, usually secondary to respiratory arrest/respiratory failure. Impending Cardiac and/or respiratory arrest can also cause seizure.

jadelpn, LPN, EMT-B

51 Articles; 4,800 Posts

I am just gonna throw it out there, cause I just can't help myself (HAHA)

Was this patient an alcoholic? Going through withdrawal? Hence the seizures, the cardiac issues, etc?

Jules A

Jules A, MSN

Specializes in Family Nurse Practitioner. 8,863 Posts

I am just gonna throw it out there, cause I just can't help myself (HAHA)

Was this patient an alcoholic? Going through withdrawal? Hence the seizures, the cardiac issues, etc?

If he was being managed on anti-epileptics he likely had underlying seizure disorder although if there was ETOH involved combined with stopping meds that would be a slam dunk for a nasty outcome.

Yes , honestly I think I am.

The patient had a massive MI following seizure and died. They were on an extremely high dose of Dilantin for body weight and I know had missed two days, but had a history of noncompliance. No CT was ordered.

And yes he was an alcoholic but had detoxen in hospital for 7 days. He was only out of hospital 3 days when he seized and died.

AnnieOaklyRN

AnnieOaklyRN, BSN, RN, EMT-P

Specializes in ED, Pedi Vasc access, Paramedic serving 6 towns. 2,577 Posts

She did not die from a seizure. Often times when the heart first stops, especially if vfib or vtach is present the person has a seizure, but it is caused by hypoxia to the brain. Go to youtube and type in cardiac arrest and you will see that many fresh cardiac arrest patients will have an initial, but brief seizure, before they stop all activity.

Annie

Jules A

Jules A, MSN

Specializes in Family Nurse Practitioner. 8,863 Posts

And yes he was an alcoholic but had detoxen in hospital for 7 days. He was only out of hospital 3 days when he seized and died.

Although not the norm 7 days is not enough for some alcoholic patients and I'd be especially hesitant with a non-compliant one who also has a seizure disorder. If he was taken off the benzos when he was discharged 3 days earlier the time frame would be ideal for etoh w/d seizure also. Very sad. :(

Flyboy17

Flyboy17

Specializes in EP/Cath Lab, E.R. I.C.U, and IVR. Has 10 years experience. 112 Posts

It is very possible that what you noticed was not a seizure but cardiac arrest itself. I've seen it many times when a patient suffers cardiac arrest that they do shake, eyes role back, breathing becomes slow or stops all together. Sometimes with V-Tach, the tach can break on its own and the patient regains consciousness. We see this a good bit when we are doing EP studies to determine if a patient needs a difibrillator. We will put the patient into a lethal arrthymnia and when they lose concsiousness we shock them out of it. Of course though its only a thought.

FlyingScot

FlyingScot, RN

Specializes in Peds/Neo CCT,Flight, ER, Hem/Onc. Has 28 years experience. 2,016 Posts

Just out of curiosity how did they determine he had a massive MI?

Flyboy17

Flyboy17

Specializes in EP/Cath Lab, E.R. I.C.U, and IVR. Has 10 years experience. 112 Posts

As a note you will see "seizure like" activity when a patient looses consciousness. So many times I've seen family and Staff freak out when a patient has passed out from having blood drawn or a student sees blood or smells something terrible.